Drug allergy physical examination
Drug allergy physical examination On the Web
American Roentgen Ray Society Images of Drug allergy physical examination
Findings on physical examination will vary widely in drug allergy, depending on the specific manifestation of the type of drug allergy (Stevens-Johnson syndrome, toxic epidermal necrolysis), and the severity of the allergic reaction. A full, comprehensive physical examination should be performed to distinguish drug allergy from any other causes and conditions, and particular attention should be given to the respiratory and cardiovascular systems to quickly recognize impending life-threatening reactions.
Appearance of the Patient
This will vary depending on the severity of the reaction. Patient may be uncomfortable, itchy, or may just have a very localized area of redness. They may have a rash or lesions that are visible on first glance, and if they are experiencing bronchospasm or angioedema, they may be visibly short of breath. They may also appear fatigued, with redness of the skin and eyes.
- A fever may be present
- Tachycardia may be present in cases that develop into anaphylactic shock.
- The pulse is regular
- The pulse may be weak
- Hypotension may be present in cases leading to anaphylactic shock
- Erythema multiforme (target lesions) may be present
- Erythematous rash that blanches may be present
- Skin may be warm to the touch
- Sloughing of the skin may be present
- Blisters, pustules, and pus may be present
- Nikolsky's sign may be present (in toxic epidermal necrolysis)
- Petechiae may be present in conditions causing vasculitis
- Exanthema may be present , that appear as diffuse, fine macules and papules
- Jaundice may be present in cases with liver involvement
- There may be an area of localized redness in a contact dermatitis skin allergy
- Conjunctivitis with redness and tearing of the eye may be seen
- Sore throat can be seen in Stevens-Johnson syndrome and toxic epidermal necrolysis.
- Angioedema may be seen
- Bronchospasm may be noted
- Lymphadenopathy may be present in DRESS syndrome (drug rash with eosinophilia and systemic symptoms syndrome)